Early anion gap metabolic acidosis in acetaminophen overdose
PURPOSE: The study aimed to determine the incidence and clinical significance of early high (>15 mEq/L) anion gap metabolic acidosis in acetaminophen (APAP) overdose. METHODS: A retrospective review of a cohort of 74 patients presenting within 24 hours of APAP overdose was conducted. RESULTS: Early high anion gap metabolic acidosis was present in 41% of patients on admission and persisted for 1.5 +/- 0.1 days. The anion gap was associated with an elevated lactate level (4.5 +/- 1 mmol/L) (r(2) = 0.66, P < .05), which persisted for 1 day. The lactate level increased in proportion to the APAP concentration (r(2) = 0.75, P < .05). Patients with increased anion gap had a higher incidence of confusion (48% vs 3%; P < .001) and lethargy (39% vs 6%; P = .003). Early high anion gap metabolic acidosis was found in the absence of shock or liver failure. All patients were treated with N-acetylcysteine and, despite the early high anion gap metabolic acidosis, none developed hepatic failure or hypoglycemia. CONCLUSION: Early high anion gap metabolic acidosis in patients with APAP overdose is self-limited and does not predict clinical or laboratory outcomes. Persistent or late metabolic acidosis in the absence of liver failure is not likely due to APAP and should prompt a search for other causes of metabolic acidosis. Finally, APAP overdose should be considered in patients presenting to the emergency department with altered mental status, as this is a treatable condition when detected early.